| Model Number |
20911-02B |
| Medical Device Problem Code |
Use of Device Problem (1670)
| Health Effect - Clinical Code |
Unintended Radiation Exposure (4565)
| Date of Event |
12/09/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
An sbrt treatment on the liver was performed using a non-brainlab cbct positioning system together with the exactrac dynamic 2.0 system (etd), using only surface monitoring capabilities.For the prepositioning a treatment beam was loaded on the non-brainlab linar accelerator (linac) and the prepositioning was performed with exactrac dynamic 2.0.After completing the prepositioning, the user actively confirmed by pressing the "positioning finished" button inside the etd system, that the patient positioning with a non-brainlab positioning system (cbct) was completed, despite it was not performed yet.In a second step the user inadvertently activated the radiation beam at the non-brainlab linac, instead of loading the cbct setup field.The user immediately recognized the mistake and turned off the beam.50,8mu of 3076.5mu (1 out of 5 fractions) were delivered to this initial position, which was 19,1 mm away from the actual treatment position.According to the treating clinician, the amount of radiation treatment dose delivered to a different location than intended as well as the dose deviation to the planned target, can be considered neglectable compared to the overall fractionated treatment dose delivered and planned.There was no harm or negative effect to the patient, no organs at risk received any dose by the deviation, and there was no (direct or increased) risk to harm a critical structure due to this dose deviation.There were further no changes to the planned radiation treatment reported necessary, no remedial actions were required, done or planned for this patient.There was no prolongation of hospitalization either.
Additional Manufacturer Narrative
B2, h11: a risk to the patient's health could not be fully excluded for these specific circumstances, since a radiation treatment dose was delivered to the patient in a different location than intended with the brainlab exactrac dynamic patient positioning system involved, despite according to the treating clinicians: the user immediately recognized the mistake and turned off the radiation beam after only ca.50mu delivered to this deviating position.The amount of radiation treatment dose delivered to a different location than intended as well as the dose deviation to the planned target, can be considered neglectable compared to the overall fractionated treatment dose delivered and planned.There was no harm or negative effect to the patient reported, no organs at risk received any dose by the deviation, and there was no (direct or increased) risk to harm a critical structure due to this dose deviation.There were further no changes to the planned radiation treatment reported necessary, no remedial actions were required, done or planned for this patient.There was no prolongation of hospitalization either.There is no indication of a systematic error or malfunction of the brainlab device (patient position system).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for a small radiation treatment dose delivered to a by ca.2cm deviating location in the patient anatomy with the brainlab exactrac dynamic patient positioning system (etd) involved, not in addition inhibiting it, is: the user actively confirmed, by pressing the "positioning finished" button inside the brainlab etd system, that the patient positioning with a non-brainlab positioning system (cbct) was completed, despite it was not performed yet - not following the intended and displayed etd workflow.This caused exactrac to remove its radiation beam disabling on the linear accelerator (linac), in turn not additionally inhibiting the radiation beam when the user inadvertently switched it on at the non-brainlab linac.Exactrac dynamic depends on the active user confirmation, since for patient positioning with non-brainlab positioning devices - solely etd surface monitoring workflow as for this treatment - etd must rely on the user input of the correctness of the patient position to continue to monitor it through the irradiation.As long as the "positioning finished" button is not pressed by the user in etd, the treatment beam on the non-brainlab linear accelerator is additionally inhibited by etd.As a further note, a treatment beam was loaded by the user for the patient positioning - even though etd also offers the possibility to load a setup beam instead for this facility's device environment.Using a setup beam for prepositioning would also have inhibited the radiation being switched on inadvertently by the user on the non-brainlab linac.There is no indication of any error or malfunction of the brainlab device (patient position system).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.